I recently wrote about a newly recognized danger in antibiotic overuse – the increased risk of type 2 diabetes. When an antibiotic is necessary, though, you should talk to your doctor about alternatives if he or she prescribes a quinolone such as Cipro (ciprofloxacin), Levaquin (levofloxacin), or any other drug that ends in “floxacin.”
These drugs already carry black-box warnings about dangerous side effects, including increasing the risk of:
- tendinitis or tendon rupture
- abnormal heart rhythm
- peripheral neuropathy (tingling or pain in the hands or feet)
For sensitive patients, these quinolones can cause numerous other harms, including affecting the central nervous system, causing long-lasting damage that can affect thinking, strength, and energy for years. Some patients call it “being floxed.” The treatment for such patients is challenging, and has to be dealt with on an individualized basis–one of the foundational principles of naturopathic medicine.
In November 2015, the FDA’s Antimicrobial Drugs Advisory Committee (ADMAC) and the Drug Safety and Risk Management Advisory Committee voted overwhelmingly to recommend against the use of these drugs for routine problems like sinus infections and bladder infections (urinary tract infections or UTIs). They said that the risks far outweigh the benefits.
This is a case where the FDA is actually doing what it was established to do in the first place: protect the American public from harmful medications. Just remember that your medical doctor may not have gotten the memo, and probably just prescribes out of habit. So the next time you get a prescription for an antibiotic, check it closely–if it’s a “floxacin,” then ask for something different. Your health may depend on it.
“FDA Panel Says Fluoroquinolones Need Stronger Warnings.” Medscape Medical News, November 6, 2015. http://www.medscape.com/viewarticle/854067
This article was very informative. However, it raised another topic that may be a problem for many patients, and that is how can we tell our doctors that we want another drug because we have read that the one that is being prescribed has some bad side effects. I mean some doctors would think a patient who said that he or she wanted to have another drug was being a pain. Also, what should we do if we realize that the antibiotic that we brought home is a “floxacin”? I know for myself, sometimes when I am in a doctor’s office my mind goes blank. Would pharmacies take back the first prescription of an antibiotic that was a “floxacin”?
Don’t risk your life taking this shit. Levofloxacin killed my grandfather and I am disable at age 24 from taking Ciprofloxacin for a MILD BLADDER INFECTION!
DON’T take these Fluoroquinolone antibiotics unless you are happy gambling with your life and health. I have tendon ruptures, chronic nerve pain, IBS, fibromyalgia, neuropathy and osteoarthritis from literally taking 2 doses. I was HEALTHY before Fluoroquinolones!
On Facebook and online there are support groups for the victims because doctors are clueless and they can’t treat or fix the damage done by these drugs. They modify DNA, they are “epigenetic poisons”.